Syndrome of Irreversible Lithium-Effectuated Neurotoxicity (Silent): Break the Silence

1Howard University Hospital, Washington, DC

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 572

Keywords:

Case Presentation:

A 60 y/o African American Female with history of Manic-depressive disorder was brought to emergency room for altered mental status of three day duration. Her home medications included Lithium, Trazadone, Paliperidone. She had no history of alcohol abuse. Positive physical exam findings: Dry mucous membranes, disorientation to place and time with GCS of 13/15,  nystagmus, dysarthria, tremors of both hands, past pointing, hypertonic reflexes and babinski sign. Serum lithium levels were elevated at 2.4 mEq/L. Serum alcohol, tylenol, salicylate levels were undetectable. CT head and MRI of brain did not reveal any acute pathology. Lithium was stopped and patient was started on high infusion of normal saline. Hemodialysis was not initiated as her lithium levels trended down to normal range within a few hours of admission. Patient was admitted to the intensive care unit for further care. Gradually her altered mental status improved but her neurological signs persisted, so Syndrome of Irreversible Lithium-Effectuated Neurotoxicity (SILENT) was considered. Patient was discharged after one week under family care. Lithium and other anti psychotic medications were discontinued. Three months after initial presentation, physical exam was still positive for tremors, nystagmus and other cerebellar signs. She was therefore diagnosed with SILENT. 

Discussion:

Neurological manifestations secondary to Lithium toxicity could be due to acute, acute on chronic or chronic ingestion. Patients with underlying acute or chronic medical illness, concomitant use of certain anti-psychotic drugs are more prone for lithium toxicity. The neurological sequelae can be reversible or irreversible. SILENT explains the concept of persisting neurologic sequelae of lithium intoxication. SILENT is more common in females than males.

Patient’s symptomatology can vary from decreased alertness or slight ataxia to coarse tremors of the limbs, seizures or coma. Symptoms depend on duration of exposure, serum lithium levels and are also reported in patients with therapeutic limits. SILENT is diagnosed if the neurological symptoms persist more than two months after cessation of Lithium as seen in our patient. Treatment of acute lithium toxicity involves cessation of drug and urgent hemodialysis to bring down elevated lithium levels. 

Conclusions:

Although the mechanism is unclear brain biopsies of some affected patients revealed demyelination especially in cerebellum. Management of SILENT involves physical and occupational therapy, speech therapy and cognitive therapy. More research needs to be done in identifying the risk factors and pathogenesis of SILENT. Increasing awareness of this condition and prompt action is the only way to decrease the occurrence of these sequelae.

To cite this abstract:

Kodadhala V, Ganji J, Hemmings S, Anwukah U, Mahajan A, Michael M. Syndrome of Irreversible Lithium-Effectuated Neurotoxicity (Silent): Break the Silence. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 572. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/syndrome-of-irreversible-lithium-effectuated-neurotoxicity-silent-break-the-silence/. Accessed April 3, 2020.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.